Texas, 2019

Drought in Texas, December 19 to 31, 2019

December 19 to 31, 2019 · NWS SHV · 2 events in 2 counties and zones

An extended period of dryness was observed throughout all of November and December across much of East Texas, less than two months after widespread heavy rains had fallen over these areas throughout October, thus ending the drought which began during the early summer months. 75 inches of rain fell during the November-December period at the Tyler Pounds Field Airport in Western Smith County,…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An extended period of dryness was observed throughout all of November and December across much of East Texas, less than two months after widespread heavy rains had fallen over these areas throughout October, thus ending the drought which began during the early summer months. Only 1.75 inches of rain fell during the November-December period at the Tyler Pounds Field Airport in Western Smith County, which was only 21% of normal. In fact, cumulative rainfall amounts through this period ranged from 1.50-2.00 inches across much of these drought stricken areas as well. Coupled with the much above normal temperatures that were observed during December, severe (D2) drought conditions redeveloped over Smith and Upshur Counties. This prolonged dryness resulted in streamflows at area rivers, creeks, and streams to fall below normal for this time of year, which persisted into much of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 18, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 18, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1057 PM CST Wed Dec 18 2019

.AVIATION...

For the ArkLaTex terminals SKC ahead with another frosty start.
Light South for some E TX terminals at this hour and most are
likely calm overnight elsewhere. The sfc winds will be returning
from the SE on Thursday 10KT or less areawide. Climb winds are
light NW and veer to NE quickly 10-20KT and back to Westerly near
FL240 on up with th jet max of 100KT at FL350. Expecting quickly
increasing clouds Friday with showers by evening with fropa and
winds backing to NE with rain shwrs overnight into much of Sat. /24/

&&

.PREV DISCUSSION... /issued 1010 PM CST Wed Dec 18 2019/

SHORT TERM.../Tonight/

Clear and cold all night long with calm wind most everywhere in
our interior. A light S wind is at a few E TX sites and N of I-30
Idabel and DeQueen have a light Easterly component. No reason to
change anything for lows with breathing room everywhere. Some
sites are saturated others have over 10 degrees to fall such as
Tyler with 39 and Texarkana at 38 and Idabel with 36 and dew yet
to rise with lower 20s here. These are the exception as most
sites are freezing already with a frosty start likely to be
thicker tomorrow at daybreak with saturation already occurring.
Leave an extra 5 minutes to warm up and thaw before hitting the
road. /24/

PREV DISCUSSION... /issued 326 PM CST Wed Dec 18 2019/

SHORT TERM.../Tonight through Thursday Night/

Mostly clear skies and light and variable to calm winds expected
tonight as surface high pressure settles overhead. This will
result in another night of below freezing temperatures and
widespread frost as overnight lows will fall into the mid to upper
20s areawide. The surface high pressure will move eastward on
Thursday, allowing for low-level southerly flow to return to the
region. However, winds along the Gulf coast will have a
significant easterly component, so moisture return will be quite
slow. Dry conditions will remain over the region with only a
slight warm up expected as afternoon highs will remain in the mid
to upper 50s. Thursday night/Friday morning low temps will fall in
the 30s areawide, but generally above freezing except across
areas north of Interstate 30.

Late Thursday, a strong upper trough will emerge out of the
southern Rockies into West Texas. Model guidance has come into
better agreement with the latest run of this system, with good
consensus of a closed low developing across Eastern New Mexico
Late Thursday into Friday morning. This system will be our next
rainmaker as it slides eastward over the weekend. /20/

LONG TERM.../Friday through Wednesday/

Starting 12z Friday...A strong upper-level trough, currently sitting
off the coast of California, will dig southeast over eastern New
Mexico and western Texas by Friday morning. By around 00z Saturday,
the trough is expected to move over central Texas, which will allow
it to tap into some pacific and gulf moisture. That being said,
surface winds are expected to be out of the east along the gulf
coast, which will limit any moisture from that source while
southwesterly flow in the mid-levels provide more of a moisture
source. Additionally, thunderstorm chances are not anticipated at
this time as instability will be limited.

Showers are expected to develop across eastern Texas Friday
afternoon/evening and continue through Saturday evening before
moving out from west to east across the area. Models have come into
better agreement as to the onset of precipitation. There is some
model discrepancy on the timing of precipitation coming to an
end, the ECMWF and Canadian show lingering precipitation chances
into Sunday with some wrap around moisture, while the GFS shows
the trough over Florida by 00z Monday. Below normal temperatures
are expected for Friday and Saturday across the area. As the
trough exits the region, an upper level ridge will move across the
region by Monday. Generally clear skies and subsidence will allow
temperatures to return to around 10 degrees above seasonable
normals Monday through Wednesday. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  28  57  34  53 /   0   0   0  10
MLU  27  55  32  53 /   0   0   0  10
DEQ  24  55  30  51 /   0   0   0  10
TXK  26  55  32  50 /   0   0   0  10
ELD  25  55  30  52 /   0   0   0  10
TYR  29  57  36  52 /   0   0   0  20
GGG  27  57  34  53 /   0   0   0  20
LFK  27  57  36  54 /   0   0   0  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/20/33
Hazardous weather outlook, Dec 18, 3:54 AM CST, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
354 AM CST Wed Dec 18 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
354 AM CST Wed Dec 18 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Smith

When
December 19, 12:00 AM CST to December 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Upshur

When
December 19, 12:00 AM CST to December 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866522, 866523.